Most Common Antibiotic Side Effects in Children
Not only do the antibiotics kill the bacteria causing the ear infection, but they also kill the friendly bacteria, called flora, that live in your child’s intestines. These friendly bacteria normally regulate the consistency of the stools and help with digestion. Eliminating these bacteria can cause the stools to become loose, watery, and more frequent. Expect this to happen to some degree with many antibiotics. It is not dangerous. Sometimes, however, it can be more severe (more than 6 – 8 stools a day). Here are a few things you can do to minimize antibiotic-induced diarrhea:
- Acidophilus – this is a powder form of the normal flora in the intestines. Taking this during the course of antibiotics and continuing for two weeks after can help prevent diarrhea. We strongly suggest you give this to your child if he has had diarrhea from antibiotics in the past. (See Acidophilus)
- Decrease the dose – under the supervision of your doctor, you may be able to lower the dose of the antibiotic by approximately one third.
- Ask your doctor if your child can change to a more intestine-friendly medicine.
- Stop the antibiotic – if the diarrhea is severe, decide with your doctor if your child seems better enough to stop the antibiotic now instead of finishing the course.
WHEN TO WORRY
If the diarrhea is severe (more than 6 – 8 times a day), if it is bloody, if your child has severe stomach cramps or vomiting, you should contact your doctor.
Side Effect #2: Diaper Rash
There can be two types of diaper rash with antibiotics:
- Contact diaper rash – this is simply from the loose stools irritating baby’s bottom.
- Fungal diaper rash – this occurs because the absence of the normal intestinal flora allows yeast (fungus) to overgrow in the intestines. This yeast comes out in the stool and causes rash.
- Acidophilus can help prevent diaper rash during antibiotic use.
- Put a barrier cream (zinc oxide) around the anus after every diaper change.
For more diaper rash treatment see our article on Diaper Rash
WHEN TO WORRY
If the rash is severe, with large blisters or skin sloughed off, you should stop the antibiotic and contact your doctor.
Side Effect #3: Oral Thrush
This occurs because the antibiotics kill the normal mouth flora and allow yeast to overgrow inside the mouth. You can see white patches in the cheeks, on the tongue, under the lips, or on the gums. See our article on Thrush for more information.
- Acidophilus will help prevent thrush during antibiotic use.
Side Effect #4: Vomiting
Sometimes children may throw up a dose of the antibiotics. If this happens once or twice, don’t worry. It’s probably just an aversion to the taste.
- Repeat the dose – if you child throws it up with 15 minutes of taking it.
- Contact your doctor if this continues more than three times. You may need a different antibiotic.
Side Effect #5: Rash on the Body
There are two types of rashes that can occur during antibiotic use:
- Allergic rash – due to allergy to the antibiotic. This can appear in several forms:
- Hives – these are raised, red or white welts that can appear anywhere on the body. They will usually pop up for one to several hours, then fade away, only to pop up again somewhere else. The usually itch. Click on Hives for more information on diagnosis and treatment.
- Pinpoint red or white bumps anywhere on the body.
- Lacy type of red rash anywhere on the body that is not raised.
- Rash associated with the illness – rash can frequently appear during any number of viral illnesses. This rash usually appears as pinpoint red or white bumps or a lacy red, non-raised rash. Less commonly it can appear as hives.
Allergic rash could also be due to another medication you also happen to be giving your child.
HOW TO DETERMINE WHICH RASH IT IS
This is very difficult to do, even for your doctor. Since it is important to know if your child is allergic to a particular antibiotic, we suggest you let your doctor see the rash. This will aid in future decisions on which antibiotic to use.
WHAT TO DO IN CASE OF RASH
- Stop the antibiotic until you can contact your doctor.
- Try Benadryl – this is an antihistamine allergy medication that can temporarily decrease an allergic rash and itching. It is available without prescription. The rash may come back after the Benadryl wears off in 4 – 6 hours. If the rash is NOT an allergic rash, Benadryl won’t harm it or make it worse.
WHEN TO WORRY
This usually does not warrant an urgent call to your doctor in the evening. You should call your doctor or go to an emergency room is your child has one or more of the following signs of severe allergic reaction:
- Difficulty breathing (not just nasal congestion)
- Difficulty swallowing due to tight throat
- Excessive drooling with difficulty swallowing
- Any other signs that you suspect may be a severe allergic reaction
- Swollen joints
For more information on this topic, see The Baby Book, Revised Edition: Everything You Need to Know About Your Baby from Birth to Age Two